Georgia, 2015

Tornadoes and Flash Flooding in Georgia, January 4, 2015

January 4, 2015 · NWS FFC · 11 events in 7 counties and zones

A strong surface low associated with a deep upper-level trough lifted out of the lower Mississippi Valley and swept across the southern Appalachians the evening of January 3rd through the morning of January 4th producing heavy rain and flash flooding, severe thunderstorms and isolated tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong surface low associated with a deep upper-level trough lifted out of the lower Mississippi Valley and swept across the southern Appalachians the evening of January 3rd through the morning of January 4th producing heavy rain and flash flooding, severe thunderstorms and isolated tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 4, 12:48 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jan 4, 12:48 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1248 AM EST SUN JAN 4 2015

.PREV DISCUSSION... /ISSUED 638 PM EST SAT JAN 3 2015/

PREV DISCUSSION... /ISSUED 308 PM EST SAT JAN 3 2015/

.SEVERE STORMS POSSIBLE NW GEORGIA AFTER MIDNIGHT...
.HEAVY RAIN LIKELY MUCH OF NORTH GEORGIA TONIGHT AND SUNDAY
MORNING...

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
ONLY MINOR REFINEMENTS MADE TO GRIDS SINCE LAST DISCUSSION /SEE
BELOW/ BASED ON OBSERVED TRENDS AND LATEST HRRR GUIDANCE. APPEARS
LINE OF CONVECTION STILL ON TARGET TO MOVE INTO NW GEORGIA AFTER
06Z THEN PUSH INTO ATL METRO AROUND 11-12Z WHILE ON A WEAKENING
TREND. WIDESPREAD DRIZZLE AND FOG WITH SCT -SHRA TO CONTINUE
UNTIL THEN.

PRECIP SHOULD END QUICKLY BEHIND MAIN PRE-FRONTAL SQUALL LINE.
HAVE MANUALLY DRAWN POPS AS LACK OF GOOD HOURLY MODEL GUIDANCE
EXISTS TODAY. COULD SEE VERY ISOLD CONVECTION BEHIND THIS LINE SUN
AFTERNOON BUT SUBJECTIVE EXPERIENCE IN THIS PATTERN IS COVERAGE
AND INTENSITY WILL BE MUCH LESS THAN INDICATED BY MODEL GUIDANCE.
WINDS SHOULD BE STRONG BUT REMAIN BELOW ADVISORY CRITERIA SUN AND
SUN EVENING.

SNELSON

LONG TERM /MONDAY THROUGH SATURDAY/...
VERY FEW CHANGES NEEDED FOR THE LONG TERM PORTION OF THE FORECAST.

HIGH PRESSURE WILL MOVE OFFSHORE THE MID ATLANTIC COAST ON MONDAY IN
ADVANCE OF A COLD FRONT ON TUESDAY. TUESDAYS FRONT IS EXPECTED TO BE
DRY.

A STRONG AREA OF HIGH PRESSURE WILL BUILD BEHIND THE FRONT WEDNESDAY
INTO THURSDAY...BRINGING A MUCH COLDER AND DRIER AIRMASS TO THE
SOUTHEAST STATES. THERE WERE SOME EARLIER DIFFERENCES BETWEEN THE
LONGER TERM MODELS WITH FORECAST MINS AND MAX TEMPS WEDNESDAY INTO
THURSDAY...THE GFS HAS TRENDED A LITTLE COLDER AND CLOSER TO THE
ECMWF VALUES.

IN ADDITION TO THE COLDER TEMPERATURES...BREEZY OR EVEN WINDY
CONDITIONS ARE EXPECTED WEDNESDAY INTO EARLY THURSDAY. VALUES COULD
APPROACH WIND ADVISORY CRITERIA...AND BRING LOW WIND CHILLS.

TEMPERATURES ARE EXPECTED TO MODERATE FAIRLY QUICKLY FRIDAY INTO
THE WEEKEND.

NLISTEMAA

HYDROLOGY...
STILL ON TRACK TO SEE 1 TO 2 INCHES WITH AMOUNTS OVER 1.5 INCHES
CONFINED TO NE GA. BASED ON THIS EXPECTATION AND FFG HAVE DECIDED
NOT TO ISSUE ANY KIND OF FLOOD WATCH. WILL CONTINUE TO MONITOR
THIS EVENING.

SNELSON

PREV DISCUSSION... /ISSUED 149 PM EST SAT JAN 3 2015/

UPDATE... NEAR TERM FCST APPEARS ON TRACK. MAIN CONCERN IS
POTENTIAL FOR SVR STORMS AND HVY RAIN. 12Z SYNOPTIC MODELS AND
HIRES GUIDANCE INDICATING LINE OF CONVECTION SHOULD MOVE INTO NW
CORNER AROUND OR AFTER 06Z. NAM AND GFS 0-1KM BULK SHEAR
/35-45KTS/ AND MLCAPE /100-250 J/KG/ FAVORABLE FOR QLCS STORMS
WITH ISOLD WIND DMG AND EVEN BRIEF TORNADO POSSIBLE IN THE NW
1/3RD OF GA BETWEEN 06Z AND 12Z...MAINLY NORTH OF I-85.

LATEST QPF GUIDANCE INDICATING 1 TO 2 INCHES THRU 00Z MON WITH
ONLY NE GA AREA EXPECTING AMOUNTS OF 1.5 INCHES. 3HR FFG IS QUITE
LOW /2-2.5 INCHES/ IN NORTH GA DUE TO ANTECEDENT RAINFALL THE LAST
36 HRS. WILL BE COLLABORATING AND LOOKING AT A LITTLE MORE DATA
BEFORE DECIDING BUT FOR NOW HOLDING OFF ON WATCH.

SNELSON

&&

.AVIATION...
06Z UPDATE...
CHALLENGING FORECAST IS ONGOING TONIGHT AS WARM FRONT ERODES WEDGEQUICKLY
FROM SW TO NE AND CONVERTS LIFR CONDITIONS TO IFR AND EVENTUALLY
MVFR. SUCH IS THE CASE RIGHT NOW OVER ATL AS OVC002 HAS
TRANSITIONED TO OVC008 AND NOT OUT OF THE QUESTION TO SEE SOME
MVFR BEFORE MAIN RAIN SHIELD MOVES BACK IN. TIMING OF +SHRA STILL
LOOKS GOOD FOR AROUND 14Z WITH ISOLD TSRA AS WELL. WILL MONITOR
TRENDS FOR POSSIBLE INCLUSION OF TS INTO THE TAF SET.
OTHERWISE...EXPECT MVFR TO DEVELOP IN POST FRONT ENVIRONMENT AND
BE SLOW TO CLEAR OUT. WINDS WILL BE GUSTY DURING THE DAY AS WELL
WITH VALUES CLOSE TO 25 KTS LIKELY.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON TS POTENTIAL.
HIGH ON REMAINING ELEMENTS.

DEESE

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  35  54  32 / 100  10   0   0
ATLANTA         62  34  50  31 / 100  10   0   0
BLAIRSVILLE     58  29  46  26 / 100  10   5   0
CARTERSVILLE    61  31  46  28 / 100  10   0   0
COLUMBUS        67  36  53  33 / 100  10   0   0
GAINESVILLE     61  33  50  31 / 100  10   0   0
MACON           69  37  55  33 / 100  10   5   0
ROME            60  30  45  26 / 100  10   5   0
PEACHTREE CITY  63  34  51  28 / 100  10   0   0
VIDALIA         75  42  58  39 /  80  70   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DEESE
LONG TERM....TDP
AVIATION...DEESE
Hazardous weather outlook, Jan 3, 1:35 PM EST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
135 PM EST SAT JAN 3 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
135 PM EST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...ISOLATED STRONG TO SEVERE STORMS AND OCCASIONALLY HEAVY
RAINFALL POSSIBLE OVERNIGHT ACROSS NORTH GEORGIA...

WEATHER HAZARDS EXPECTED...

STRONG TO POTENTIALLY DAMAGING WINDS CAN BE EXPECTED...AND
PERHAPS AN ISOLATED TORNADO.
1.5 TO 2 INCHES OF RAIN...POSSIBLY LEADING TO MINOR FLOODING.

DISCUSSION...

A COLD FRONT WILL APPROACH THE REGION TOMORROW...BUT A SQUALL LINE
IS EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MOVE INTO NORTHWEST
GEORGIA OVERNIGHT. INSTABILITY AHEAD OF THE FRONT WILL BE LIMITED
BUT ANY STORMS THAT MANAGE TO DEVELOP COULD PRODUCE DAMAGING WINDS
AND PERHAPS AN ISOLATED TORNADO. HEAVY RAIN ASSOCIATED WITH THIS
SYSTEM MAY LEAD TO MINOR FLOODING OF THE MORE FLOOD-PRONE BASINS
IN NORTH GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON
SUNDAY. DAMAGING WINDS WOULD CONTINUE TO BE THE MAIN THREAT BUT
AN ISOLATED TORNADO CANNOT BE RULED OUT.

BY MIDWEEK...A VERY COLD ARCTIC AIRMASS WILL PUSH INTO THE
SOUTHEAST. BY THURSDAY MORNING...THE COMBINATION OF VERY COLD
TEMPERATURES AND WINDS MAY LEAD TO DANGEROUSLY COLD WIND CHILLS. A
WIND ADVISORY MAY BE NEEDED FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jan 3, 9:41 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
941 PM EST SAT JAN 3 2015

GAZ019-030-040330-
POLK GA-FLOYD GA-
941 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN POLK AND FLOYD
COUNTIES UNTIL 1030 PM EST...

AT 937 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR CEDAR BLUFF TO JACKSONVILLE IN
ALABAMA...MOVING NORTHEAST AT 50 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE OCCASIONAL LIGHTNING...
WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAIN AS THEY MOVE ACROSS POLK
AND FLOYD COUNTIES THROUGH 1030 PM EST.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROME...CEDARTOWN
...ROCKMART...ARAGON...CAVE SPRING...BRASWELL...TAYLORSVILLE...
SHANNON... ESOM HILL...EVERETT SPRINGS...ETNA...COOSA...ARMUCHEE...
LINDALE...VAN WERT...SENEY...FISH CREEK...LAKE MARVIN...PINSON AND
ANTIOCH.

DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3429 8539 3437 8533 3444 8518 3458 8511
      3459 8507 3454 8506 3454 8509 3447 8509
      3446 8511 3443 8509 3441 8511 3439 8501
      3421 8505 3408 8505 3408 8492 3396 8498
      3395 8505 3391 8505 3390 8538 3428 8546
TIME...MOT...LOC 0237Z 236DEG 45KT 3418 8549

16
Special weather statement, Jan 3, 9:55 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
955 PM EST SAT JAN 3 2015

GAZ003-004-040330-
CATOOSA GA-WHITFIELD GA-
955 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN CATOOSA AND
WHITFIELD COUNTIES UNTIL 1030 PM EST...

AT 952 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LOOKOUT MOUNTAIN THROUGH CEDAR
GROVE TO MENLO...MOVING NORTHEAST AT 55 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE OCCASIONAL LIGHTNING...
WIND GUSTS TO 40 MPH AND BRIEF HEAVY RAIN AS THEY MOVE ACROSS
CATOOSA AND WHITFIELD COUNTIES THROUGH 1030 PM EST.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALTON...RINGGOLD...FORT OGLETHORPE...VARNELL...TUNNEL HILL...
COHUTTA...DAWNVILLE...LAKEVIEW...GRAYSVILLE...BLUE SPRING...MILL
CREEK...BOYNTON...BEAVERDALE...ROCKY FACE...BEAUMONT...INDIAN
SPRINGS...TILTON...WOOD STATION...RED CLAY S.P. AND EAST RIDGE.

DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

LAT...LON 3499 8481 3487 8482 3478 8488 3472 8486
      3471 8494 3468 8489 3467 8489 3468 8494
      3462 8493 3461 8505 3472 8505 3472 8517
      3477 8515 3478 8520 3485 8520 3486 8526
      3498 8527 3499 8526
TIME...MOT...LOC 0252Z 236DEG 46KT 3487 8537

16
Special weather statement, Jan 3, 10:08 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1008 PM EST SAT JAN 3 2015

GAZ012-019-020-030-040330-
GORDON GA-BARTOW GA-POLK GA-FLOYD GA-
1008 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN GORDON...BARTOW...POLK AND FLOYD COUNTIES UNTIL 1030 PM EST...

AT 1007 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF ROME...MOVING NORTHEAST AT 75
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT
MOVES ACROSS GORDON...BARTOW...POLK AND FLOYD COUNTIES THROUGH 1030
PM EST.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ROME...CARTERSVILLE...CEDARTOWN...ADAIRSVILLE...ROCKMART...
EUHARLEE...EMERSON...ARAGON...WHITE...KINGSTON...TAYLORSVILLE...
SHANNON...CASSVILLE...FAIRMOUNT...RANGER...PINE LOG...FUNKHOUSER...
RED TOP MOUNTAIN STATE PARK...LINDALE AND STILESBORO.

LAT...LON 3417 8531 3439 8502 3453 8465 3408 8466
      3408 8492 3401 8495 3393 8531
TIME...MOT...LOC 0307Z 238DEG 64KT 3415 8516

16
Special weather statement, Jan 3, 10:26 PM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1026 PM EST SAT JAN 3 2015

GAZ030-031-041-042-040400-
PAULDING GA-CARROLL GA-HARALSON GA-POLK GA-
1026 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN PAULDING...
CARROLL...HARALSON AND POLK COUNTIES UNTIL 1100 PM EST...

AT 1025 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLAPOOSA...OR NEAR BUCHANAN...MOVING
NORTHEAST AT 75 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PAULDING...CARROLL...HARALSON AND POLK COUNTIES THROUGH 1100 PM EST.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DALLAS...BUCHANAN...VILLA RICA...BREMEN...TEMPLE...ROCKMART...
HIRAM...TALLAPOOSA...WACO...BRASWELL...YORKVILLE...NEW HOPE...VAN
WERT...NEW GEORGIA...EUBANK LAKE...BURNT HICKORY RIDGE...FELTON...
CROSS ROADS AND DRAKETOWN.

LAT...LON 3408 8490 3408 8475 3384 8475 3377 8489
      3378 8490 3377 8490 3373 8498 3364 8534
      3384 8538
TIME...MOT...LOC 0325Z 238DEG 64KT 3378 8530
Special weather statement, Jan 3, 10:48 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1048 PM EST SAT JAN 3 2015

GAZ031>033-043-044-040415-
COBB GA-PAULDING GA-SOUTH FULTON GA-DOUGLAS GA-NORTH FULTON GA-
1048 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COBB...
PAULDING...SOUTH FULTON...DOUGLAS AND NORTH FULTON COUNTIES UNTIL
1115 PM EST...

AT 1047 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POWDER SPRINGS AND DOUGLASVILLE...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM AS IT MOVES
ACROSS COBB...PAULDING...SOUTH FULTON...DOUGLAS AND NORTH FULTON
COUNTIES THROUGH 1115 PM EST.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
ATLANTA...MARIETTA...DOUGLASVILLE...SMYRNA...EAST POINT...VILLA
RICA...COLLEGE PARK...POWDER SPRINGS...AUSTELL...FAIR OAKS...LITHIA
SPRINGS...SWEETWATER CREEK STATE PARK...VININGS...JIM R MILLER
PARK...CAMPBELLTON...DOBBINS AIR RESERVE BASE...WHITE WATER PARK...
SIX FLAGS OVER GEORGIA...CASCADE HEIGHTS AND BROWNSVILLE.

LAT...LON 3360 8488 3378 8487 3400 8445 3365 8446
TIME...MOT...LOC 0347Z 235DEG 36KT 3382 8473
Special weather statement, Jan 3, 10:50 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1050 PM EST SAT JAN 3 2015

GAZ013-020-021-032-040415-
COBB GA-PICKENS GA-BARTOW GA-CHEROKEE GA-
1050 PM EST SAT JAN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN COBB...PICKENS...BARTOW AND CHEROKEE COUNTIES UNTIL 1115 PM EST...

AT 1049 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WHITE...OR 8 MILES NORTHEAST OF
CARTERSVILLE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY WITH THIS STORM AS THIS STORM MOVES
ACROSS COBB...PICKENS...BARTOW AND CHEROKEE COUNTIES THROUGH 1115 PM
EST.

SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
CANTON...CARTERSVILLE...JASPER...KENNESAW...WOODSTOCK...ACWORTH...
HOLLY SPRINGS...EUHARLEE...EMERSON...BALL GROUND...NELSON...WHITE...
WALESKA...BUFFINGTON...FREE HOME...LATHEMTOWN...SALACOA VALLEY...
LEBANON...UNION HILL AND RED TOP MOUNTAIN STATE PARK.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND. HEAVY RAINFALL MAY ALSO CAUSE PONDING
ON ROADWAYS AND REDUCE VISIBILITIES. MINOR FLOODING IS POSSIBLE AS WELL.

LAT...LON 3447 8432 3447 8426 3422 8426 3400 8474
      3408 8474 3408 8488 3417 8497 3452 8434
TIME...MOT...LOC 0349Z 240DEG 49KT 3422 8466

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cobb

When
January 4, 2:37 AM EST to 7:15 AM EST
Where
Cobb County, 0.69 mi S of Due West to 3.09 mi NE of Due West
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.960, -84.670

The stage height on a USGS gage on the Allatoona Creek at Stilesboro Road near Mars Hill reached flood stage of 13 feet. The creek crest at 13.6 feet. Minor flooding occurred in the woodlands and fields near the creek.

Flash Flood, Polk

When
January 4, 5:25 AM EST to 7:45 AM EST
Where
Polk County, 0.9 mi NW of Hamlet to 2.39 mi WSW of Antioch
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.080, -85.090

The emergency manager reported several small creeks and tributaries overflowing their banks in the upper reaches of the Euharlee Creek in southeast Polk County. Minor flooding of woodlands, fields and secondary roads occurred near the creeks.

Flash Flood, Fulton

When
January 4, 5:30 AM EST to 11:00 AM EST
Where
Fulton County, 2.07 mi N of Newtown to 2.37 mi W of Newtown
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.100, -84.250

The stage height at a USGS stream gage on the Big Creek at Kimball Bridge Road near Alpharetta reached flood stage of 7 feet. The creek crest at 10.5 feet. Minor flooding occurred in the woodlands and fields along the creek and portions of the Big Creek Greenway.

Thunderstorm Wind, De Kalb

When
January 4, 5:35 AM EST to 5:45 AM EST
Where
De Kalb County, 1.61 mi SSE of (Pdk)dekalb Peachtre to 2.03 mi ESE of (Pdk)dekalb Peachtre
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.860, -84.285

A NWS survey team found thunderstorm wind damage in north DeKalb County. Damage was first noted to trees along Shallowford Road near the North Fork of Peachtree Creek. Several trees were downed along Cosmos Drive N.E. with some damage to homes due to falling limbs. A large tree was downed on a home on Hawthorne Place with several other trees down surrounding the home. Trees were also downed along Jasmine Court and Canna Ridge. Extensive tree and home damage was noted along Braithwood Road and Applewood Court where numerous trees were downed on homes. All damage noted to structures was due to falling trees or branches.

Flash Flood, Polk

When
January 4, 6:25 AM EST to 7:45 AM EST
Where
Polk County, 0.9 mi NW of Hamlet to 2.39 mi WSW of Antioch
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.080, -85.090

The stage height on a USGS stream gage on the Euharlee Creek at US Highway 278 or West Elm Street in Rockmart reached flood stage of 9 feet. The creek crest at 10.5 feet. Minor flooding occurred in portions of the Wayside Park. Sections of the sidewalk along Water Street flooded.

Flash Flood, De Kalb

When
January 4, 6:58 AM EST to 7:35 AM EST
Where
De Kalb County, 3.54 mi NW of Constitution to 2.15 mi W of Constitution
Cause
Heavy Rain
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
33.710, -84.400

The stage height at a USGS stream gage on the Intrenchment Creek at Constitution Road around 6 miles southeast of Atlanta reached flood stage of 11 feet. The creek crest at 11.3 feet. Minor flooding of the woodlands and natural flood plain occurred along the creek.

Flash Flood, Cherokee

When
January 4, 7:45 AM EST to 11:00 AM EST
Where
Cherokee County, 2.07 mi N of Arnold Mill to 2.67 mi SE of Holly Spgs
Cause
Heavy Rain
Property damage
$3,000
Reported by
Other Federal Agency
Coordinates
34.150, -84.380

The stage height at a USGS stream gage on the Little River at Old Georgia Highway 5 near Woodstock reached flood stage of 11 feet. The river crest at 12.9 feet. Minor flooding occurred in the woodlands and fields along the river. A public boat ramp near the gage went under water. Low lying areas of the South Cherokee Recreation Park were flooded.

Flash Flood, De Kalb

When
January 4, 9:30 AM EST to 11:00 AM EST
Where
De Kalb County, 1.38 mi N of Constitution to 0.9 mi N of Constitution
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.700, -84.350

The upper reaches of Shoal Creek near Panthersville had minor flooding in the woodlands and natural flood plain along the creek upstream from Columbia Drive.

Tornado, Pulaski

When
January 4, 11:32 AM EST to 11:34 AM EST
Where
Pulaski County, 0.64 mi S of Finleyson to 0.67 mi SSE of Finleyson
Rating
EF0
Path length
0.16 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.121, -83.500

An NWS survey team found that a brief EF0 tornado, with maximum wind speeds of 85 MPH and a maximum path width of 50 yards, touched down in far southern Pulaski County in the 1600 block of Pineview Highway. The tornado travelled .16 miles before dissipating. Approximately 20 small to medium-sized pine trees were snapped along the path of this tornado. A very large oak limb fell onto a brick outbuilding, causing minor damage to the roof and the covering was also blown off of a well house. [01/04/15: Tornado #1, County #1-1, EF0, Pulaski, 2015:001].

Tornado, Pulaski

When
January 4, 11:44 AM EST to 11:46 AM EST
Where
Pulaski County, 8.59 mi SSE of Hawkinsville Arpt to 9.04 mi SE of Hawkinsville Arpt
Rating
EF0
Path length
2.18 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.173, -83.355

An NWS survey team found that the same storm that produced a brief tornado in southern Pulaski County produced a new EF0 tornado, with maximum wind speeds of 85 MPH and a maximum path width of 100 yards, in eastern Pulaski County. The tornado touched down on Raleigh Cobb Road and traveled east-northeast for 2.18 miles before dissipating near Midway Church Road and Fire Road 246. A tin covered barn was blown over and minor damage was noted to the roof of a home. Several trees were downed along the path of the tornado. [01/04/15: Tornado #2, County #1-1, EF0, Pulaski, 2015:002].

Tornado, Dodge

When
January 4, 11:55 AM EST to 11:57 AM EST
Where
Dodge County, 0.71 mi WSW of Dempsey to 0.42 mi SW of Dempsey
Rating
EF1
Path length
0.32 mi
Path width
120 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
32.224, -83.240

An NWS survey team found that the same storm that produced two brief tornadoes in Pulaski County produced a brief EF1 tornado in central Dodge County. The tornado, with maximum wind speeds of 95 MPH and a maximum path width of 120 yards, touched down southwest of the intersection of Log Cabin Road and Antioch Church Road and traveled just 0.32 miles through the intersection before dissipating. Around a dozen trees were downed narrowly missing homes and cars. [01/04/15: Tornado #3, County #1-1, EF1, Dodge, 2015:003].

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyThe tornado archive for Georgia, 2015Warnings in Georgia, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550241, 550983, 550991, 555618, 550990, 551001, 550996, 551002, 555626, 555633, 555634.